Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 189, NWS Midland/Odessa, TX

August 1, 2002Andrews County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 1, 2002, 9:16 PM CDT for Andrews County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2002, 9:16 PM CDT (02:16 UTC)
Expired
Aug 2, 2002, 12:30 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 114 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2787 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

295 
WUUS54 KMAF 020216
SVRMAF
TXC003-020300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
916 PM CDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDREWS COUNTY IN WEST TEXAS

* UNTIL 1000 PM CDT

* AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHEAST OF ANDREWS...MOVING NORTH AT
  10 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  ANDREWS AND FLOREY

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3212 10257 3212 10223 3248 10236 3246 10269

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:00 PM CDT, 7 hours 16 minutes earlier.

Area forecast discussion, Aug 1, 2:00 PM CDT, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT THU AUG 1 2002

MAIN CONCERN THIS FORECAST CYCLE IS THE POTENTIAL FOR LATE AFTERNOON
AND EVENING CONVECTION...MAINLY ACROSS THE NORTHERN AND WESTERN CWA.

A STRONG COLD FRONT IS SWEEPING ACROSS NORTHEAST NEW MEXICO AND THE
PANHANDLE ATTM.  FRONTS PROGRESS SHOULD GRADUALLY SLOW...AND IS
EXPECTED TO PUSH INTO THE TEXAS SOUTH PLAINS BY MORNING BEFORE
STALLING.  DO NOT EXPECT A SIGNIFICANT IMPACT ACROSS THE CWA FROM
THIS FEATURE.  HOWEVER...WE WILL MONITOR ITS PROGRESS.

MAIN FEATURE OF CONCERN IS THE LINGERING SHEAR AXIS WHICH HAS
GENERATED CONVECTION OVER PARTS OF THE CWA THE LAST SEVERAL DAYS.
THIS FEATURE IS VERY DIFFICULT TO DISTINGUISH TODAY ON VAPOR
IMAGERY...AN INDICATION THAT IT HAS WEAKENED.  HOWEVER...EVIDENCE OF
A WEAK DEFORMATION ZONE REMAINS OVER THE NORTHERN HALF OF THE AREA
PER 12Z UPPER AIR DATA AND AREA PROFILERS.  THIS ZONE IS BETWEEN TWO
ANTICYCLONIC CIRCULATIONS IN THE LARGE SCALE SUBTROPICAL RIDGE...ONE
OVER SOUTH TEXAS...AND THE OTHER OVER COLORADO.

ASIDE FROM DIURNAL CONVECTION IN THE MOUNTAINS...SHORT RANGE MODELS
AGREE THAT WEAK ASCENT FROM THIS FEATURE WILL RESULT IN CONVECTION
THIS AFTERNOON AND EVENING ACROSS THE WESTERN LOW ROLLING PLAINS...
NORTHERN BASIN...AND SOUTHEAST NEW MEXICO.  THE BEGINNINGS OF THIS
MAY BE EVIDENT NOW WITH CU/TCU FIELD NORTHWEST OF TATUM...FORMING
NEAR AREA OF WEAK SURFACE CONVERGENCE AND PRESSURE FALLS.  WILL
MONITOR MID AFTERNOON SATELLITE/RADAR TRENDS TO DECIDE ON EVENING
POPS.

BELIEVE MID LEVEL SUPPORT FOR CONVECTION WILL SHIFT WEST BY LATE
FRIDAY...GIVING THE MOUNTAINS AND ADJACENT PLAINS THE BEST CHANCE
FOR RAIN.  THIS SHOULD REMAIN THE CASE THROUGH SATURDAY.

AS THE CENTRAL PLAINS RIDGE BUILDS EAST BY LATE WEEKEND...
DISTURBANCES WILL APPROACH WEST TEXAS AND SOUTHEAST NEW MEXICO FROM
THE EAST.  WILL MAINTAIN SLIGHT CHANCE POPS SUNDAY INTO THE
EXTENDED.

MAF  72/095/71/094    2-11
LSA  74/096/73/095    2-11
6R6  75/096/74/095    1-11
MRF  62/084/61/083    2121
CNM  70/098/70/096    2-21

.MAF...
TX...NONE.
NM...NONE.

LINDLEY

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:09 PM CDTSevere Thunderstorm WarningMAFEctor, Midland51 min
Aug 1, 10:31 PM CDTFlash Flood WarningMAFMidland119 min
Aug 1, 10:39 PM CDTFlash Flood WarningMAFAndrews, Gaines111 min
Aug 2, 12:29 AM CDTFlash Flood WarningMAFAndrews, Gaines3 hr
Aug 2, 7:42 AM CDTFlash Flood WarningMAFReeves3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.